Volume 20, issue 5 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2439–3056
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Topology and $\epsilon$–regularity theorems on collapsed manifolds with Ricci curvature bounds

Aaron Naber and Ruobing Zhang

Geometry & Topology 20 (2016) 2575–2664

In this paper we discuss and prove ϵ–regularity theorems for Einstein manifolds (Mn,g), and more generally manifolds with just bounded Ricci curvature, in the collapsed setting.

A key tool in the regularity theory of noncollapsed Einstein manifolds is the following. If x Mn is such that V ol(B1(x)) > v > 0 and that B2(x) is sufficiently Gromov–Hausdorff close to a cone space B2(0n,y) n × C(Y 1) for 3, then in fact |Rm| 1 on B1(x). No such results are known in the collapsed setting, and in fact it is easy to see that without further assumptions such results are false. It turns out that the failure of such an estimate is related to topology. Our main theorem is that for the above setting in the collapsed context, either the curvature is bounded, or there are topological constraints on B1(x).

More precisely, using established techniques one can see there exists ϵ(n) such that if (Mn,g) is an Einstein manifold and B2(x) is ϵ–Gromov–Hausdorff close to ball in B2(0k,z) k × Z, then the fibered fundamental group Γϵ(x) Image[π1(Bϵ(x)) π1(B2(x))] is almost nilpotent with rank(Γϵ(x)) n k. The main result of the this paper states that if rank(Γϵ(x)) = n k is maximal, then |Rm| C on B1(x). In the case when the ball is close to Euclidean, this is both a necessary and sufficient condition. There are generalizations of this result to bounded Ricci curvature and even just lower Ricci curvature.

epsilon regularity, Ricci curvature
Mathematical Subject Classification 2010
Primary: 53C21, 53C25, 53B21
Received: 5 January 2015
Revised: 4 October 2015
Accepted: 2 November 2015
Published: 7 October 2016
Proposed: John Lott
Seconded: Bruce Kleiner, Gang Tian
Aaron Naber
Department of Mathematics
Northwestern University
Evanston, IL 60208
United States
Ruobing Zhang
Department of Mathematics
Princeton University
Fine Hall, Washington Road
Princeton, NJ 08544-1000
United States